Lowestoft woman dies at James Paget University Hospital in Gorleston after being infected with anthrax
PUBLISHED: 16:15 08 March 2013 | UPDATED: 16:15 08 March 2013
Archant Norfolk Photographic © 2011
A female drug user from Lowestoft has died after being infected with anthrax, health experts have revealed.
The Health Protection Agency (HPA) said the woman had injected anthrax infected heroin.
She died in the James Paget University Hospital in Gorleston on Saturday night.
Suffolk police have confirmed the woman was from Lowestoft and her death is not being treated as suspicious.
The matter has been passed onto the Norfolk Coroner’s Office as the woman died in Norfolk.
No further details about the woman were released.
There has been a small number of anthrax infected heroin cases in Europe, with 13 cases identified by health officials since June last year.
Seven of the cases have occurred in the UK, including one in Scotland and one in Wales.
Four of the five people who contracted the bacterial infection in England have died, experts said.
The HPA said the source of the infection is believed to be contaminated heroin.
Two of the deaths occurred in Blackpool and the other death was a drug user in Medway, Kent.
The HPA said it is “unclear” whether the British cases are linked to the European outbreak which has affected drug users in Denmark, Germany and France.
Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also become infected.
Drug users can be exposed when heroin is contaminated with anthrax spores.
It is believed the heroin is brought into the country wrapped in animal hide which has anthrax spores.
Dr Chris Williams, consultant in communicable disease control at the HPA in Norfolk, Suffolk and Cambridgeshire, said: “Anthrax can be cured with antibiotics, if treatment is started early.
“It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment.
“It is possible that further cases may be seen in people who inject heroin.
“People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores.
“This could be a source of infection if injected, smoked or snorted - there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.”